Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On ultrametrization of general metric spaces

Author: Alex J. Lemin
Journal: Proc. Amer. Math. Soc. 131 (2003), 979-989
MSC (2000): Primary 54E35, 54E05, 54E40, 54E50; Secondary 06B30, 06E15, 11E95, 12J25, 18A40, 18B30, 26E30, 54B30, 54C10, 54D30
Published electronically: October 18, 2002
MathSciNet review: 1937437
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a complete description of ultrametric spaces up to uniform equivalence. It also describes all metric spaces which can be mapped onto ultrametric spaces by a non-expanding one-to-one map. Moreover, it describes particular classes of spaces, for which such a map has a continuous (uniformly continuous) inverse map. This gives a complete solution for the Hausdorff-Bayod Problem (what metric spaces admit a subdominant ultrametric?) as well as for two other problems posed by Bayod and Martínez-Maurica in 1990. Further, we prove that for any metric space $(X,d)$, there exists the greatest non-expanding ultrametric image of $X$ (an ultrametrization of $X$), i.e., the category of ultrametric spaces and non-expanding maps is a reflective subcategory in the category of all metric spaces and the same maps. In Section II, for any cardinal $\tau$, we define a complete ultrametric space $L_\tau$ of weight $\tau$ such that any metric space $X$ of weight $\tau$ is an image of a subset $L(X)$ of $L_\tau$ under a non-expanding, open, and compact map with totally-bounded pre-images of compact subsets. This strengthens Hausdorff-Morita, Morita-de Groot and Nagami theorems. We also construct an ultrametric space $L(\tau )$, which is a universal pre-image of all metric spaces of weight $\tau$ under non-expanding open maps. We define a functor $\lambda$ from the category of ultrametric spaces to a category of Boolean algebras such that algebras $\lambda (X)$ and $\lambda (Y)$ are isomorphic iff the completions of spaces $X$ and $Y$ are uniformly homeomorphic. Some properties of the functor $\lambda$ and the ultrametrization functor are discussed.

References [Enhancements On Off] (What's this?)

  • José M. Bayod and J. Martínez-Maurica, Subdominant ultrametrics, Proc. Amer. Math. Soc. 109 (1990), no. 3, 829–834. MR 1015676, DOI
  • José M. Bayod, The space $l^1(K)$ is not ultrametrizable, $p$-adic functional analysis (Laredo, 1990) Lecture Notes in Pure and Appl. Math., vol. 137, Dekker, New York, 1992, pp. 221–225. MR 1152581
  • E. Čech, On bicompact spaces, Ann. of Math. 38 (1937), 823–844.
  • V. A. Efremovich, Proximity geometry, Math. Sbornik 31 (1952), 189–200.
  • Ryszard Engelking, Topologia ogólna, Państwowe Wydawnictwo Naukowe, Warsaw, 1975 (Polish). Biblioteka Matematyczna. Tom 47. [Mathematics Library. Vol. 47]. MR 0500779
  • J. de Groot, Non-Archimedean metrics in topology, Proc. AMS 7:6 (1956) 948–956.
  • F. Hausdorff, Erweiterung einer Homeomorphie, Fund. Math. 16 (1930), 353–360.
  • ---, Über innere Abbildungen, Fund. Math. 23 (1934), 279–291.
  • ---, Set Theory, Leipzig, 1914 (Russian edition revised and completed by Paul Alexandroff and Andrei Kolmogoroff, Moscow, 1937).
  • A. J. Lemin, Proximity on isosceles spaces, Russian Math. Surveys 39:1 (1984), 143–144.
  • ---, On stability of the property of a space being isosceles, Russian Math. Surveys 39:5 (1984), 283–284.
  • ---, Transition functor to a function space in the uniform topology, Russian Math. Surveys 40:6 (1985), 133–134.
  • ---, Inverse images of metric spaces under non-expanding open mappings, Russian Math. Surveys 43:3 (1988), 214–215.
  • Alex J. Lemin, The Smirnov compactification functor is one-to-one over the class of complete first countable spaces, Topology Appl. 38 (1991), no. 2, 201–204. MR 1094551, DOI
  • ---, The category of ultrametric spaces is isomorphic to the category of complete, atomic, tree-like, and real graduated lattices $\mathbf {LAT}^*$, Algebra Universalis (to appear).
  • Alex J. Lemin, Isometric embedding of ultrametric (non-Archimedean) spaces in Hilbert space and Lebesgue space, $p$-adic functional analysis (Ioannina, 2000) Lecture Notes in Pure and Appl. Math., vol. 222, Dekker, New York, 2001, pp. 203–218. MR 1838292
  • ---, Ultrametric spaces and Boolean algebras, “5th international conference “Topology and its Applications”, Dubrovnik June 1990, Abstracts”, Zagreb 1990, p. 49.
  • Alex J. Lemin and Vladimir A. Lemin, On a universal ultrametric space, Topology Appl. 103 (2000), no. 3, 339–345. MR 1758444, DOI
  • V. Lemin, Finite ultrametric spaces and computer science, in: “Categorical Perspectives”, ed. Jürgen Koslowski, Austin Melton (Trends in Mathematics, v. 16), Birkhäuser-Verlag, Boston, Basel, Berlin, 2001, pp. 219–242.
  • K. Morita, Normal families and dimension theory for metric spaces, Math. Ann. 128 (1954), 350–362.
  • Keiô Nagami, A note on Hausdorff spaces with the star-finite property. I, II, Proc. Japan Acad. 37 (1961), 131–134, 189–192. MR 144306
  • V. Ponomarev, Axioms of countability and continuous mappings, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astr. Phys. 8 (1960), 127–134 (Russian, with English summary). MR 0116314
  • R. Rammal, G. Toulouse, and M. A. Virasoro, Ultrametricity for physicists, Rev. Modern Phys. 58 (1986), no. 3, 765–788. MR 854445, DOI
  • Yu. M. Smirnov, On proximity spaces, Math. Sbornik 31 (1952), 543–574 (in Russian), AMS Trans. Ser. 2, 38, 5–35.
  • ---, On completeness of proximity spaces, Proceedings of Moscow Math. Soc. 3 (1954), 271–306.
  • ---, On the dimension of proximity spaces, Math. Sbornik 38 (1956), 283–302 (in Russian), AMS. Trans. Ser. 2, 38, 37–73.
  • M. Stone, Applications of the theory of Boolean rings to general topology, Trans. AMS 41 (1937), 375–481.
  • J. E. Vaughan, Universal ultrametric spaces of smallest weight, Topology Proceedings 24 (2001), 611–619.
  • Stephen Watson, The classification of metrics and multivariate statistical analysis, Topology Appl. 99 (1999), no. 2-3, 237–261. 8th Prague Topological Symposium on General Topology and its Relations to Modern Analysis and Algebra, Part II (1996). MR 1728852, DOI

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54E35, 54E05, 54E40, 54E50, 06B30, 06E15, 11E95, 12J25, 18A40, 18B30, 26E30, 54B30, 54C10, 54D30

Retrieve articles in all journals with MSC (2000): 54E35, 54E05, 54E40, 54E50, 06B30, 06E15, 11E95, 12J25, 18A40, 18B30, 26E30, 54B30, 54C10, 54D30

Additional Information

Alex J. Lemin
Affiliation: Department of Mathematics, Moscow State University of Civil Engineering, 26 Yaro- slavskoe Highway, Moscow 129337, Russia

Keywords: Metric space, ultrametric space, proximity space, complete space, compactification, Smirnov compactification, uniform equivalence, non-expanding map, subdominant ultrametric, ultrametrization of metric space, Boolean algebra, category, functor, reflective functor, ultrametrization functor, isomorphism of categories
Received by editor(s): December 30, 2000
Received by editor(s) in revised form: October 29, 2001
Published electronically: October 18, 2002
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society